Arkansas, 2018

Ice Storm and Winter Weather in Arkansas, February 6 to 7, 2018

February 6 to 7, 2018 · NWS LZK · 8 events in 6 counties and zones

Rounds of cold air continued surging toward Arkansas to begin February. On the 6th, readings were at or below freezing in northwest sections of the state, and subfreezing air spread slowly to the southeast.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Rounds of cold air continued surging toward Arkansas to begin February. On the 6th, readings were at or below freezing in northwest sections of the state, and subfreezing air spread slowly to the southeast. A storm system over the middle of the country provided moisture, and there was a potential for wintry precipitation. The incoming cold air was shallow, with warmer conditions (above freezing) overhead. Any snow or sleet would surely melt aloft, but would likely turn to ice (freezing rain) upon reaching the ground. During the nighttime hours of the 6th and early on the 7th, a Winter Weather Advisory was posted across northern Arkansas, with an Ice Storm Warning and up to a quarter inch of ice in the northeast. For the most part, moisture tended to build over the southern and eastern counties, and stayed out of the north. Any ice in the north was minor and spotty. In the northeast, while there was some ice on trees and power lines (leading to spotty power outages), temperatures did not go much below 32 degrees and roads were generally wet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 6, 5:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 6, 5:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
527 PM CST Tue Feb 6 2018

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Expect FZRA at the NRN terminals this evening into the early
morning period...with some FZDZ possible after the rainfall moves
east of that area. Further south...mainly rain and isolated TSRA
are expected...with precip ending from NW to SE by around sunrise
Wed. Conditions as low as LIFR are expected through the overnight
period...with improving conditions expected for the daytime hrs
Wed.

&&

.PREV DISCUSSION...(ISSUED 320 PM CST Tue Feb 6 2018)

SHORT TERM...Tonight Through Wednesday

Obviously the primary concern is the impending winter weather in
the form of freezing rain this afternoon through the overnight
hours. A 1032mb surface high was anchored over the IA/WI/MN border
region this afternoon, with a stationary boundary along the Gulf
Coast, and an inverted surface trough extending from the Ozarks
south through northeast Texas and all the way down to the Houston
area where a weak surface low is currently analyzed. Meanwhile,
over the UT and AZ border, a shortwave trough is moving
southeastward. As this continues to shift east, the aforementioned
surface low will strengthen along the stalled Gulf coast frontal
boundary and begin to lift through northwest Louisiana and far
southeast Arkansas. Strengthening pressure gradients across the
state will keep north to northeasterly winds, and subsequently
cold air advection, in place across the forecast area as
precipitation spreads across the state, thus setting the stage for
winter weather.

Digging into the details here, regional surface observations show
sub-freezing air still in place from the Fayetteville region
eastward through Walnut Ridge in northeast Arkansas - that is
essentially those counties bordering Missouri. Mid 30s are noted
through areas a couple of rows of counties further south. However,
significantly colder and drier air is positioned just north of the
border, and this is expected to be drawn south as pressure
gradients and resulting northerly winds strengthen. Aloft,
isentropic ascent across the region will be substantial, and
temperatures will be quite warm with warm nose temperatures
exceeding +10C in many places. Given such profiles, snow is not a
possibility. Cold pool depth, and warm nose temperatures, are also
not supportive of much in the way of sleet, although a brief
period cannot be ruled out the further north you go (i.e. further
into the cold pool.) The forecast reflects these things, and
features either rain or freezing rain only at this time.
Furthermore, given that dewpoints are at or above the freezing
mark in most places outside of the sub-freezing air in northern
Arkansas, expect there will likely be a fairly stark cutoff
between areas receiving freezing rain accumulations and those not.
Where exactly that cutoff occurs is where a decent amount of
uncertainty exists.

What does all that mean for the forecast? Glad you asked. Have
kept the areal extent of the Winter Weather Advisory put out by
previous shifts, but did convert part of it to an Ice Storm
Warning in portions of northeast Arkansas. Areas north of a line
from Oark, to Greenbrier, to Searcy, and through Augusta, can
generally expect at least a few hundredths of ice accumulation,
with higher amounts the further north you go. Areas east of
Melbourne, northeast of Mountain View, and north and east of
Batesville, can expect a quarter of an inch of ice or more.
Forecast reflects generally 0.25 to 0.30" of ice in those
locations.

Precipitation should be exiting the forecast area by daybreak or
very shortly thereafter. And any ice accumulation is likely to be
gone tomorrow as highs are expected to warm into the upper 30s
even in the north.

Long Term...Wednesday night through Tuesday

High pressure will be building into the region in the wake of the
storm system that brought the ice and rain to the area. The high
will pass to the east of the area by Thursday morning as upper flow
becomes quasi-zonal in nature. Winds will become more southerly as
the high shifts east with temperatures warming accordingly. By the
time Friday rolls around, readings will actually be above normal.

Those southerly winds will bring moisture back to the area as early
as Friday afternoon over the South. The next system will spread over
the region Friday night and Saturday with rain the primary precip
type. There is enough model uncertainty concerning this system that
some winter weather can not be ruled out on the backside of this
storm. For now have opted with the warmer solution and there is only
a minimal chance of winter weather but system will need to be
watched closely.

&&

.LZK Watches/Warnings/Advisories...
Winter Weather Advisory until 6 AM CST Wednesday FOR Baxter-
Boone-Conway-Faulkner-Fulton-Johnson-Marion-Newton-Pope-Searcy-
Van Buren-White-Woodruff.

Ice Storm Warning until 6 AM CST Wednesday FOR Cleburne-
Independence-Izard-Jackson-Sharp-Stone.

&&

Aviation...62
Hazardous weather outlook, Feb 6, 3:36 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
336 PM CST Tue Feb 6 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
336 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Isolated strong storms are possible across the southern and
southeast third of Arkansas late this afternoon through the
overnight period...with hail being the primary hazard expected
with the strongest storms.

Measurable wintry precipitation...mainly freezing rain and some
sleet...will develop over the northern half of Arkansas...starting late
this Tuesday afternoon...then primarily through the evening and
early morning hours on Wednesday. Amounts from a few hundreds to
around one to two tenths are expected north of a line from
Oark...to Greenbrier...to Searcy...and Augusta. Some potentially
higher amounts will be seen...generally east of Melbourne...northeast
of Mountain View...and north and east of Batesville...where
amounts may exceed one quarter inch. Some hazardous weather
conditions will be possible as a result.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Another weather system will affect the state late in the week and
over the weekend, and bring rain as well as some chance for more
winter weather to Arkansas. Uncertainty also is present in the
potential for winter weather over the weekend. Stay tuned for
updated forecasts through the upcoming week.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Feb 6, 3:29 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
329 PM CST TUE FEB 6 2018

ARZ062-063-066>068-062215-
Bradley AR-Cleveland AR-Calhoun AR-Dallas AR-Ouachita AR-
329 PM CST TUE FEB 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...WESTERN
CLEVELAND...CALHOUN...SOUTHEASTERN DALLAS AND SOUTHEASTERN OUACHITA
COUNTIES UNTIL 415 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm near
Cullendale, or 7 miles southeast of Camden, moving northeast at 50
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Camden...                         Fordyce...
Hampton...                        Bearden...
Kingsland...                      Thornton...
Cullendale...                     Ellisville...
Harlow...                         Hebron...
Highland Industrial Park...       Mt Elba...
Tipton...                         Marks Mill State Park...
East Camden...                    Tinsman...
Delhi...                          Frenchport...
Elliot...                         Locust Bayou...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 9289 3400 9229 3380 9208 3338 9272
      3339 9276 3338 9277
TIME...MOT...LOC 2129Z 228DEG 43KT 3348 9276

62
Special weather statement, Feb 6, 5:28 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
528 PM CST TUE FEB 6 2018

ARZ056-057-063>065-069-070015-
Drew AR-Cleveland AR-Lincoln AR-Desha AR-Arkansas AR-Jefferson AR-
528 PM CST TUE FEB 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLEVELAND...
NORTHWESTERN DESHA...SOUTHEASTERN JEFFERSON...NORTHWESTERN DREW...
LINCOLN AND SOUTH CENTRAL ARKANSAS COUNTIES UNTIL 615 PM CST...

At 527 PM CST, Doppler radar was tracking a strong thunderstorm near
Herbine, or 7 miles southwest of Star City, moving northeast at 35
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Star City...                      Gould...
Grady...                          Mitchellville...
Nebo...                           Feenyville...
Whitefield...                     Cane Creek State Park...
Little Bayou Meto Park...         Mills...
Douglas...                        Garrett Bridge...
Cornerville...                    Tyro...
Rose Hill...                      Palmyra...
Reedville...                      Crigler...
Relfs Bluff...                    Pendleton...

LAT...LON 3374 9197 3390 9207 3421 9148 3397 9133
TIME...MOT...LOC 2327Z 242DEG 32KT 3386 9194

Cross

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 ice storm. Local standard time, as filed.

Ice Storm, Stone

When
February 6, 7:00 PM CST to 9:00 PM CST
Where
Stone forecast zone
Reported by
Social Media
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

A quarter inch of ice was estimated to have accrued in Rushing.

Ice Storm, Independence

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
Independence forecast zone
Reported by
Public
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 inch, mostly on elevated surfaces.

Winter Weather, White

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
White forecast zone
Reported by
Law Enforcement
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Light ice accumulations were noted on trees. Roads were mostly clear, with a few localized patches of ice.

Winter Weather, Pulaski

When
February 6, 8:00 PM CST to February 7, 3:00 AM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

NWS Weather Office at North Little Rock reported 0.10 inch of ice. Pulaski county was added to the Advisory at 9 pm.

Winter Weather, Jackson

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Light ice accumulations were reported at Swifton.

Winter Weather, Jackson

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Roads were mostly clear, but overpasses were slick in spots.

Winter Weather, Stone

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
Stone forecast zone
Reported by
Law Enforcement
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Light ice accumulations occurred on elevated surfaces.

Winter Weather, Cleburne

When
February 6, 8:00 PM CST to February 7, 12:00 AM CST
Where
Cleburne forecast zone
Reported by
Law Enforcement
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Light ice accumulations were occurring mainly on trees.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740212, 740220, 740221, 740222, 740223, 740224, 740225, 740229.